Sep. 24, 2008 Clostridium difficile associated diarrhoea (CDAD) is the most common cause of healthcare-associated diarrhoea and results in a wide spectrum of disease severity ranging from asymptomatic carriage to life-threatening entero-colitis and death.
While many studies have investigated risk factors for infection with C. difficile and subsequent development of CDAD, little is known about risk factors associated with a severe course of CDAD in hospitalised patients.
A new research article addresses this question. The research team led by Prof. Franz Ludwig Dumoulin from Gemeinschaftskrankenhaus Bonn of German conducted a retrospective chart review on 124 hospitalised patients to identify risk factors for severe CDAD (associated with systemic signs of hypovolemia).
The study was conducted in community hospital treating approximately 19 000 in-patients per year. Major findings of the analysis are a 22% rate of severe CDAD which was significantly associated with a high 30-day mortality (33% vs 4%, P < 0.001) and a hospital stay exceeding 14 d (74% vs 52%, P = 0.048). In addition, co-morbidity assessed by the Charlson co-morbidity score (P < 0.05) and levels of serum C-reactive protein at the time of diagnosis (P < 0.001) were independent predictors of a severe course.
The findings have considerably impact on everyday clinical practice. Thus, hospitalized patients with a severe level of co-morbidity and high serum C-reactive protein levels at the time of diagnosis should receive particular attention and treatment to counteract the threat of severe CDAD.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
- Hardt et al. Univariate and multivariate analysis of risk factors for severe clostridium difficile-associated diarrhoea: Importance of co-morbidity and serum C-reactive protein. World Journal of Gastroenterology, 2008; 14 (27): 4338 DOI: 10.3748/wjg.14.4338
Note: If no author is given, the source is cited instead.